South Dakota, 2002

Damaging Wind in South Dakota, August 8, 2002

August 8, 2002 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:55 PM MST, 7 hours 48 minutes earlier.

Area forecast discussion, Aug 8, 12:55 PM MST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT THU AUG 8 2002

...SEVERE THUNDERSTORM WATCH ENTIRE AREA EXCEPT CAMPBELL COUNTY
WYOMING THIS EVENING...
VIGOROUS PACIFIC SHORT WAVE MOVING INTO THE NORTHERN PLAINS THIS
AFTERNOON WILL CONTINUE TO PRODUCE INTENSE THUNDERSTORM ACTIVITY AS
IT MOVES OUT OF SOUTHERN MONTANA INTO NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA. FORECAST HODOGRAPHS INDICATE A PREFERENCE FOR LINEAR
ORGANIZATION...STRONG WINDS AND LARGE HAIL. THE WINDS ARE OF
PARTICULAR CONCERN FOR NWRN SD...N AND NE OF THE BLACK HILLS...SINCE
THE SHORT WAVE WILL CONTRIBUTE 50+ MPH WIND SPEEDS TO THE MID LEVELS
OF THE ATMOSPHERE ACROSS WRN SD BY MIDNIGHT.  SEVERE WEATHER
OPERATIONS IN PROGRESS AT UNR.

ONLY MINOR ADJUSTMENTS WERE MADE TO LATER PERIODS OF THE PACKAGE. A
SOMEWHAT UNSTABLE NW FLOW WILL KEEP THE WEATHER MODERATELY ACTIVE
THROUGH THE END OF THE WEEK...THEN LARGE SCALE SUBSIDENCE AND DRY
AIR WILL PROVIDE A RESPITE FROM MIDDAY SATURDAY THROUGH SUNDAY.
SUMMERTIME HEATING AND A WEAK MID LEVEL SHORT WAVE WILL PRODUCE SOME
WEATHER MON AND TUE...WITH FAIR SKIES DOMINATING WED AND THU.

.UNR...NONE.

CARPENTER

In the hours before

Local storm report, Aug 8, 4:37 PM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    4 E UPTON                 WY   60 MPH TSTM GUST
08/08/02   WESTON                         REPORTED BY PUBLIC.

0315 PM    10 N REVA                 SD   1.75 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0340 PM    12 NW PRAIRIE CITY        SD   1 INCH HAIL
08/08/02   PERKINS                        REPORTED BY PUBLIC.

0412 PM    DEADWOOD                  SD   FLOOD
08/08/02   LAWRENCE                       MUDSLIDES REPORTED IN
                                          DEADWOOD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0415 PM    5 S WHITEWOOD             SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0423 PM    20 NW BELLE FOURCHE       SD   60 MPH TSTM GUST
08/08/02   BUTTE                          REPORTED BY STORM
                                          SPOTTER.

0430 PM    RAPID CITY                SD   .75 INCH HAIL
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0436 PM    TILFORD                   SD   .75 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    HERMOSA                   SD   60 MPH TSTM GUST
08/08/02   CUSTER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0439 PM    PIEDMONT                  SD   2 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    2 NW PIEDMONT             SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0455 PM    1 S NEW UNDERWOOD         SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0527 PM    3 ESE ELM SPGS            SD   70 MPH TSTM GUST
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

WFO UNR STAFF
Special weather statement, Aug 8, 5:25 PM MST, 3 hours 18 minutes before
SDZ001-012-024>029-041-072-074-WYZ056>058-071-090055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT THU AUG 8 2002

...SEVERE THUNDERSTORM WATCH 583 HAS BEEN CANCELLED FOR NORTHEAST
WYOMING AND PORTIONS OF WESTERN SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS NORTHEAST
WYOMING AND PORTIONS OF WESTERN SOUTH DAKOTA. THIS INCLUDES
RAPID CITY AND THE BLACK HILLS AREA.

THE THREAT OF SEVERE WEATHER CONTINUES EAST OF A LINE FROM BISON TO
WALL TO PINE RIDGE.

&&
Local storm report, Aug 8, 6:48 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    9 NE REVA                 SD   1 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0333 PM    PINE RIDGE ARPT           SD   71 MPH TSTM GUST
08/08/02   SHANNON                        PINE RIDGE ASOS

0351 PM    10 S SPEARFISH            SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY PUBLIC.

0354 PM    LEAD                      SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0414 PM    3 N FAIRBURN              SD   70 MPH TSTM GUST
08/08/02   CUSTER                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0414 PM    2 N PIEDMONT              SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0450 PM    ELLSWORTH AFB             SD   69 MPH TSTM GUST
08/08/02   MEADE

0533 PM    10 NW BISON               SD   73 MPH TSTM GUST
08/08/02   PERKINS                        INSTRUMENT MEASUREMENT
                                          REPORTED BY STORM
                                          SPOTTER.

0538 PM    FAITH MUNI ARPT           SD   54 MPH TSTM GUST
08/08/02   MEADE                          FAITH ASOS

0539 PM    WALL                      SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0555 PM    GLAD VLY                  SD   WIND DAMAGE
08/08/02   ZIEBACH                        6 DIAMETER LIMBS DOWN.
                                          SEMI TIPPED OVER.
                                          REPORTED BY PUBLIC.

0605 PM    13 W CHERRY CREEK         SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY STORM
                                          SPOTTER.

0605 PM    THUNDER BUTTE             SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY PUBLIC.

0605 PM    6 WSW USTA                SD   WIND DAMAGE
08/08/02   PERKINS                        LARGE LIMBS DOWN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0655 PM    5 NW ROSEBUD              SD   .75 INCH HAIL
08/08/02   TODD                           REPORTED BY PUBLIC.

BAK

ZCZC FSDLSRRAP ALL
TTAA00 KRAP DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    6 E GILLETTE              WY   1.75 INCH HAIL
08/07/02   CAMPBELL                       MOSTLY MARBLE SIZE HAIL

0625 PM    5 W ROZET                 WY   1.75 INCH HAIL
08/07/02   CAMPBELL

0628 PM    12 SW UPTON               WY   60 MPH TSTM GUST
08/07/02   WESTON                         2-3 INCH LIMBS BLOWN DOWN

0630 PM    OSAGE                     WY   60 MPH TSTM GUST
08/07/02   WESTON

0730 PM    5 NE MOORCROFT            WY   60 MPH TSTM GUST
08/07/02   CROOK                          AT PINE HAVEN/KEYHOLE
                                          RESERVIOR

0945 PM    3 NW FAIRPT               SD   65 MPH TSTM GUST
08/07/02   MEADE                          REPORTED BY PUBLIC.

1000 PM    1 S REVA                  SD    MPH TSTM GUST
08/07/02   HARDING                        EVENT DURATION 30
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

1003 PM    ZEONA                     SD   70 MPH TSTM GUST
08/07/02   PERKINS                        REPORTED BY PUBLIC.

1030 PM    PRAIRIE CITY              SD   60 MPH TSTM GUST
08/07/02   PERKINS                        REPORTED BY STORM
                                          SPOTTER.

0246 PM    4 E UPTON                 WY   60 MPH TSTM GUST
08/08/02   WESTON                         REPORTED BY PUBLIC.

0315 PM    10 N REVA                 SD   1.75 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0325 PM    9 NE REVA                 SD   1 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0333 PM    PINE RIDGE ARPT           SD   71 MPH TSTM GUST
08/08/02   SHANNON                        PINE RIDGE ASOS

0340 PM    12 NW PRAIRIE CITY        SD   1 INCH HAIL
08/08/02   PERKINS                        REPORTED BY PUBLIC.

0351 PM    10 S SPEARFISH            SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY PUBLIC.

0354 PM    LEAD                      SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0412 PM    DEADWOOD                  SD   FLOOD
08/08/02   LAWRENCE                       MUDSLIDES REPORTED IN
                                          DEADWOOD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0414 PM    3 N FAIRBURN              SD   70 MPH TSTM GUST
08/08/02   CUSTER                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0414 PM    2 N PIEDMONT              SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    5 S WHITEWOOD             SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0423 PM    20 NW BELLE FOURCHE       SD   60 MPH TSTM GUST
08/08/02   BUTTE                          REPORTED BY STORM
                                          SPOTTER.

0430 PM    RAPID CITY                SD   .75 INCH HAIL
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0436 PM    TILFORD                   SD   .75 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    HERMOSA                   SD   60 MPH TSTM GUST
08/08/02   CUSTER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0439 PM    PIEDMONT                  SD   2 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    2 NW PIEDMONT             SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0450 PM    ELLSWORTH AFB             SD   69 MPH TSTM GUST
08/08/02   MEADE

0455 PM    1 S NEW UNDERWOOD         SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0527 PM    3 ESE ELM SPGS            SD   70 MPH TSTM GUST
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0533 PM    10 NW BISON               SD   73 MPH TSTM GUST
08/08/02   PERKINS                        INSTRUMENT MEASUREMENT
                                          REPORTED BY STORM
                                          SPOTTER.

0538 PM    FAITH MUNI ARPT           SD   54 MPH TSTM GUST
08/08/02   MEADE                          FAITH ASOS

0539 PM    WALL                      SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0555 PM    GLAD VLY                  SD   WIND DAMAGE
08/08/02   ZIEBACH                        6 DIAMETER LIMBS DOWN.
                                          SEMI TIPPED OVER.
                                          REPORTED BY PUBLIC.

0605 PM    13 W CHERRY CREEK         SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY STORM
                                          SPOTTER.

0605 PM    THUNDER BUTTE             SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY PUBLIC.

0605 PM    6 WSW USTA                SD   WIND DAMAGE
08/08/02   PERKINS                        LARGE LIMBS DOWN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0655 PM    5 NW ROSEBUD              SD   .75 INCH HAIL
08/08/02   TODD                           REPORTED BY PUBLIC.

WFO UNR STAFF
Local storm report, Aug 8, 6:56 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO FAITH WIND
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    4 E UPTON                 WY   60 MPH TSTM GUST
08/08/02   WESTON                         REPORTED BY PUBLIC.

0315 PM    10 N REVA                 SD   1.75 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0325 PM    9 NE REVA                 SD   1 INCH HAIL
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0333 PM    PINE RIDGE ARPT           SD   71 MPH TSTM GUST
08/08/02   SHANNON                        PINE RIDGE ASOS

0340 PM    12 NW PRAIRIE CITY        SD   1 INCH HAIL
08/08/02   PERKINS                        REPORTED BY PUBLIC.

0351 PM    10 S SPEARFISH            SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY PUBLIC.

0354 PM    LEAD                      SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0412 PM    DEADWOOD                  SD   FLOOD
08/08/02   LAWRENCE                       MUDSLIDES REPORTED IN
                                          DEADWOOD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0414 PM    3 N FAIRBURN              SD   70 MPH TSTM GUST
08/08/02   CUSTER                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0414 PM    2 N PIEDMONT              SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    5 S WHITEWOOD             SD   .75 INCH HAIL
08/08/02   LAWRENCE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0423 PM    20 NW BELLE FOURCHE       SD   60 MPH TSTM GUST
08/08/02   BUTTE                          REPORTED BY STORM
                                          SPOTTER.

0430 PM    RAPID CITY                SD   .75 INCH HAIL
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0436 PM    TILFORD                   SD   .75 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    HERMOSA                   SD   60 MPH TSTM GUST
08/08/02   CUSTER                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0439 PM    PIEDMONT                  SD   2 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0439 PM    2 NW PIEDMONT             SD   1 INCH HAIL
08/08/02   MEADE                          REPORTED BY PUBLIC.

0450 PM    ELLSWORTH AFB             SD   69 MPH TSTM GUST
08/08/02   MEADE

0455 PM    1 S NEW UNDERWOOD         SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0527 PM    3 ESE ELM SPGS            SD   70 MPH TSTM GUST
08/08/02   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0533 PM    10 NW BISON               SD   73 MPH TSTM GUST
08/08/02   PERKINS                        INSTRUMENT MEASUREMENT
                                          REPORTED BY STORM
                                          SPOTTER.

0538 PM    FAITH MUNI ARPT           SD   62 MPH TSTM GUST
08/08/02   MEADE                          FAITH ASOS

0539 PM    WALL                      SD   60 MPH TSTM GUST
08/08/02   PENNINGTON                     REPORTED BY PUBLIC.

0555 PM    GLAD VLY                  SD   WIND DAMAGE
08/08/02   ZIEBACH                        6 DIAMETER LIMBS DOWN.
                                          SEMI TIPPED OVER.
                                          REPORTED BY PUBLIC.

0605 PM    13 W CHERRY CREEK         SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY STORM
                                          SPOTTER.

0605 PM    THUNDER BUTTE             SD   60 MPH TSTM GUST
08/08/02   ZIEBACH                        REPORTED BY PUBLIC.

0605 PM    6 WSW USTA                SD   WIND DAMAGE
08/08/02   PERKINS                        LARGE LIMBS DOWN
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0655 PM    5 NW ROSEBUD              SD   .75 INCH HAIL
08/08/02   TODD                           REPORTED BY PUBLIC.

WFO UNR STAFF
Local storm report, Aug 8, 8:00 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO FAITH WIND
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT THU AUG 08 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    15W FAITH                 SD   75 MPH TSTM GUST
08/08/02   MEADE                          REPORTED LAW ENFORCEMENT.

0548 PM    LODGEPOLE                 SD   75 MPH TSTM GUST
08/08/02   PERKINS                        REPORTED BY STORM
                                          SPOTTER.

0530 PM    13W LODGEPOLE             SD   60 MPH TSTM GUST
08/08/02   HARDING                        REPORTED BY STORM
                                          SPOTTER.

0837 PM    4S WHITE RIVER            SD   .88 INCH HAIL
08/08/02   MELLETTE

0755 PM    2SSE NORRIS               SD   1 INCH HAIL
08/08/02   MELLETTE

WFO UNR STAFF

The radar

The North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
August 8, 8:43 PM MST
Where
Tripp County, (Sfd)winner Arpt
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.383, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310932.